The FDA has announced its decision to require antiepileptic drug labels to include a suicide warning.
In December, the FDA announced its decision to “require the manufacturers of antiepileptic drugs to add to these products’ prescribing information, or labeling, a warning that their use increases risk of suicidal thoughts and behaviors.” The FDA will also require that the pharmaceutical manufacturers submit a Risk Evaluation and Mitigation Strategy for each product and a patient medical guide, which will contain “FDA-approved information about the risk of suicidal thoughts and behaviors associated with the class of antiepileptic medications.”
“Patients being treated with antiepileptic drugs for any indication should be monitored for the emergence or worsening of depression, suicidal thoughts or behavior, or any unusual changes in mood or behavior,” said Russell Katz, MD, director of the Division of Neurology Products in the FDA’s Center for Drug Evaluation and Research. “Patients who are currently taking an antiepileptic medicine should not make any treatment changes without talking to their health care professional.”
This decision has come amidst the questions and concerns many neurology professionals have about placing such warnings. One concern is about the confusion of patients and some physicians related to the risks associated with AEDs based on the news reporting on the FDA’s analyses. A second is that patients who are prone to suicide “will be excluded from clinical trials of new AEDs.” And finally, physicians are most concerned about the “methodological flaws in the FDA’s data collection and analysis, including biased measurement of suicidality and exclusion of large proportion of the data,” which also occurred following analysis of the SSRIs.
The following antiepileptic drugs are required to add warnings about the risk of suicidality:
Although this announcement isn’t breaking news, what are your thoughts about the FDA’s decision? Do you think it will impact the way you treat patients with epilepsy? How concerned are you about the reaction your patients may have to the news?
Related articles found on HCPLive: